MAUDE Adverse Event Report: ANGIODYNAMICS UNIBLATE ELECTRODE; ELECTROSURGICAL PROBE

ANGIODYNAMICS UNIBLATE ELECTRODE; ELECTROSURGICAL PROBE
Catalog Number H7877001035981
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 07/03/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
It was reported that the disposable device is not available to be returned to the manufacturer for evaluation.An investigation into the root cause of this incident is currently in progress.The results of the device evaluation will be sent via a follow up medwatch.(b)(4).
 
Event or Problem Description
As reported to angiodynamics on july 03, 2018: during an rfa procedure, the treating physician used a uniblate 10cm rfa probe to ablate a 1.3cm osteoid osteoma of the lower left tibia.He planned to ablate the superior portion of the nidus/lesion first and then move the probe position to ablate the inferior portion of the nidus/lesion.The rfa generator was set for 5 minutes, at 35 watts and at 90 c.After warming up and reaching target temperature the physician noticed at the 2-minute mark what appeared to be a skin burn appearing at the insertion site around the uniblate probe.He stopped the rfa generator after 2 minutes of delivering the energy and examined the patient.The doctor removed the uniblate probe and i (angiodynamics' representative) noticed that the exposure on the probe was set at 3cm.I recommended that the uniblate probe exposure be reduced and set at 1cm to reduce the possibility of a skin burn.The doctor thought the exposure of the uniblate probe was set for 1cm out of the package from angiodynamics.He reduced the exposure of the probe to 1cm, reinserted the probe and began to ablate at the previously set time and wattage stated above.After completion of the superior portion of the nidus/lesion ablation he removed the probe and replaced it in the area to target the inferior portion of the nidus/lesion.The doctor attempted to begin the ablation of the lower area but the rfa generator would not begin the ablation due to a probe connection error showing on the rfa screen.He tried several times to remedy the probe connection error and was unsuccessful.When he removed the uniblate probe from the patient he noticed that the white tip of the probe was missing.The white tip of the probe was not recovered.The assumption was that the missing portion of the uniblate probe was the reason for the probe connection error.The uniblate probe was then unplugged and removed from the procedure area and saved by the hospital.Dr.(b)(6) had to use a starburst xl to successfully complete the procedure.It was reported that the disposable device is not available to be returned to the manufacturer for evaluation.
 
Additional Manufacturer Narrative
As the reported defective device was not returned, angiodynamics is unable to perform a device evaluation.A photograph of the defective device was provided by the end user, showing the tip of the catheter fractured off the catheter shaft.Based on the photograph, the reported complaint description of tip fracture is confirmed.In the functional validation protocol for uniblate device (p-245), the tip should be able to withstand 5 lbs pull test.Without receiving product to evaluate, a definitive root cause cannot be determined although a possible factor could be due to handling while repositioning for the second ablation if more than 5lbs of force was applied.A review of the device history records was performed for the reported packaging and component lots for any deviations related to the reported defect of the complaint.The review confirms that the lots met all material, assembly, and performance specifications.The instructions for use, which is supplied to the user with this catalog number, contains the following statements: "adjust the device for the desired exposed electrode length (1 cm to 2.5 cm) by rotating the nose cone of the device.Using imaging guidance (e.G., ultrasound, ct) place the device into the target tissue.The tip of the trocar should be placed at the distal edge of the lesion.Using the 1-cm markings on the trocar can assist in placement of the device.Note: the ablation will grow beyond the trocar tip.Prior to additional ablation: verify the continuous flow of fluid from the trocar tip between each ablation.Gently remove any accumulated tissue from the device with wet gauze.If device is removed prior to cool down, set temp and rf time may be reset by pressing the mode button placing the generator into infusion mode and back to uniblate mode." a review of the angiodynamics complaint system noted no adverse trends for this complaint type and product family.This type of complaint will continue to be monitored for trends.Complaint reference#: (b)(4).

Brand Name
UNIBLATE ELECTRODE
Common Device Name
ELECTROSURGICAL PROBE
Manufacturer (Section D)
ANGIODYNAMICS
10 glens falls technical park
glens falls NY 12801
MDR Report Key7734944
Report Number1317056-2018-00147
Device Sequence Number2580373
Product Code GEI
UDI-Device IdentifierH7877001035981
UDI-PublicH7877001035981
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K010060
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/28/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/31/2019
Device Catalogue NumberH7877001035981
Device Lot Number5283593
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/03/2018
Supplement Date Received by Manufacturer07/03/2018
Initial Report FDA Received Date07/31/2018
Supplement Report FDA Received Date09/28/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;